High Wind, Steuben
- When
- March 26, 12:30 PM EST
- Where
- Steuben forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.268, -77.384 (the zone’s center; the record gives no point)
On Friday, March 26th, a strong surface low pressure system tracked along Lake Ontario and brought strong winds across Central New York. Peak wind gusts of 45-55 mph were common with some gusts as high as 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
On Friday, March 26th, a strong surface low pressure system tracked along Lake Ontario and brought strong winds across Central New York. Peak wind gusts of 45-55 mph were common with some gusts as high as 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 26, 11:23 AM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
1223 PM EDT Fri Mar 26 2021
.SYNOPSIS...
A strong low pressure system is bringing rain showers to the
area this morning, followed by gusty winds this afternoon. Dry
weather will return Saturday followed by more rain Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
1230 pm update...
Not much change to the forecast this morning. Lowered PoPs over
NE PA since it is looking less likely that there will be
widespread showers. PoPs were raised over the Finger Lakes
region and NY thruway with the low passing just to the N and
there is instability that has developed over the last few hours.
The severe threat looks to stay N and W of our area as the cold
front will pass through before enough heating can take place
this afternoon to really get any strong surface based storms.
Winds got a little stronger earlier than expected and will stay
fairly strong with gusts to 50-55 mph this afternoon. Wet ground
could knock down some trees and cause isolated power outages.
6 am update...
Just minor changes to mostly account for the thunderstorms
moving into the area. Radar Coverage still scattered with a
break for the cold front late morning.
330 am update...
A strong surface low near Toledo will continue to move northeast
along Lake Ontario this morning. A warm front is also running
along the lower Great Lakes. Aloft an weak upper level trough
but strong short wave is with the surface low. With the strong
pressure gradient the biggest threat today is the wind. A wind
advisory continues for all of central NY and northeast PA from
late morning into the evening. This will be when the strongest
winds will be with and behind a cold front. Sustained winds will
be over 20 mph with gusts over 40 mph and maybe to 55 mph in
the Finger Lakes and higher terrain of central NY.
A first round of thunderstorms is moving just north of the
Finger Lakes along the lake plain. Weak instability is with this
area. Better instability will come around 8 am then the best
midday with the cold front. Elevated instability with the front
will feature around 500 cape. Shear and helicity are also good
with a 60 kt low level from the southwest and surface winds from
the south. SPC has the northeast quarter of our area,northeast
of Auburn and Norwich, in a marginal chance of severe
thunderstorms. The main threat is damaging winds. Stronger
thunderstorms will transport the strong winds to the surface.
With the low level shear a tornado is also a possibility. There
is plenty of heat and moisture for March with current
temperatures around 60 and dewpoints around 55. Temperatures
will rise into the mid and upper 60s due to the warm air
advection ahead of the front. Precipitable water is over 1 inch
but the speed of the showers and thunderstorms will be quick so
no flooding is expected.
Most of the showers will exit with cold front midday but some
wrap around showers along a secondary cold front will continue
in the Finger Lakes and western Mohawk Valley into this evening.
Before ending some snow could mix in especially for the Tug but
with no snow accumulation.
This evening the storm will be over northern Maine with high
pressure over the western Great Lakes. Surface winds will
subside tonight so that by morning winds will be under 10 mph.
Temperatures drop into the 30s for most and low 40s far south
such as Wilkes-Barre.
High pressure and dry air will be over the region Saturday.
Winds will stay at 10 mph or less. Skies will become mostly
sunny and warmer air will return with high temperatures from the
mid 50s to the low 60s for Elmira to Wilkes-Barre.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
330 AM Update...
Another batch of rain will occur in the second half of the
weekend as low pressure tracks from the Ohio Valley through the
eastern Great Lakes and down the Saint Lawrence Seaway.
The triple point of occluding low pressure will advance through
the area Sunday. Ahead of it, Saturday night will be dry with
thickening clouds and temperatures creeping up from early lows
in the upper 30s to upper 40s-near 50. A lobe of deep moisture,
from the occluding warm front, will quickly spread showers
across the area Sunday morning. As the low passes the lakes, the
cold front will then sweep through with additional showers.
Midday to early afternoon highs of mid 50s to lower 60s, will be
followed by falling temperatures and somewhat gusty winds
becoming westerly. The models disagree quite a bit on how much
the low will deepen as it passes, with the GFS dropping it
below 990mb and others not as strong. For now we advertise gusts
of 20-30 mph Sunday afternoon-evening with some higher
elevations to 35 mph; if a stronger solution pans out there
could be gustier winds.
Total rain amounts of generally one to two thirds of an inch
are forecast for this event, though east of I-81 may be three
quarters of an inch or so. Post-frontal showers Sunday night may
mix with snow before ending, with a light skiff possible at
highest elevations of Central NY. Lows by dawn Monday, courtesy
of cold air advection, will range from upper 20s to mid 30s;
though mid 20s in northern Oneida County.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
330 AM Update...
Temperatures climb up a hill Monday through Wednesday, but
yet another showery frontal system will usher in much colder
air for later this week.
Chilly high pressure will gradually build into the region
Monday. Temperatures will be on the cool side, reaching highs of
mainly 40 to 50 with sunshine, but northwesterly winds will
making it feel chillier. Winds subside late Monday into Monday
night as the high drifts overhead, with radiational cooling
sending temperatures into the 20s to around 30 for lows.
Southwesterly return flow abruptly warms temperatures back into
the 50s-lower 60s Tuesday, and perhaps another few degrees
Wednesday. However, operational models are pretty well agreed on
a significant upper trough digging into the Plains and Great
Lakes, with rainy cold front ahead of it passing through our
region late Wednesday or Wednesday night. Given the amplifying
nature of the pattern, it would not be surprising to see it
delay somewhat. Regardless, the end result is the same; a much
colder air mass dropping into our region late in the week.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
7 am update...
MVFR cigs remain at ITH/BGM/AVP but should lift by 14z as winds
pick up and convection mixes the low levels. Included some
thunderstorms as it moved through ELM, now ITH, and soon SYR
around 12z. This round will hit RME too by 13z. Cigs fall
starting 18z to MVFR and fuel alternate MVFR. These cigs remain
into the evening then rise to VFR at ELM/AVP late tonight, and
rest Saturday morning.
A second batches of showers and a few thunderstorms is likely
around 16z. Some of the showers could drop vsbys to MVFR. There
is also a chance of thunder with the best chance at SYR/RME
around 16z. There is too much uncertainty at this time to
include.
South winds at less than 10 knots will increase toward 12z and
become gusty. Winds shift to west with a cold front around 18z
and increase to 20 kts gusting to 30 kts everywhere.
Low level wind shear is likely this morning until around 15z.
Winds at 2k ft are 40 to 45 kts out of the southwest.
Outlook...
Overnight tonight through Saturday morning...Restrictions
likely (MVFR to occasional IFR CIGS) for the NY Terminals.
Mainly VFR for AVP. Gusty west-northwest winds slowly diminish.
Saturday afternoon through Saturday night...Likely VFR.
Sunday through Sunday night...Another system with
rain/restrictions. Some snow could briefly mix in Sunday night.
Monday through Tuesday...Becoming VFR from south to north.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 8 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Wind Advisory until 8 PM EDT this evening for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...AJG/TAC
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...TACHazardous Weather Outlook National Weather Service Binghamton NY 321 AM EDT Fri Mar 26 2021 NYZ015>017-022>025-055-056-062-PAZ038>040-043-044-047-048-072-270730- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga- Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 321 AM EDT Fri Mar 26 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-018-036-037-044>046-057-270730- Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango- Otsego-Delaware- 321 AM EDT Fri Mar 26 2021 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, isolated strong to possibly severe thunderstorms will be possible between 10 AM and 2 PM today. These storms will have the potential to produce gusty to possibly damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
1111 AM EDT Fri Mar 26 2021
NYZ009-018-036-037-261615-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
1111 AM EDT Fri Mar 26 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 1215 PM EDT...
At 1110 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whetstone Gulf State Park to near New York
State Fairgrounds. Movement was east at 40 mph.
Strong wind gusts will be possible with these storms.
Locations impacted include...
Onondaga, Syracuse, Utica, Rome, De Witt, Sullivan, Oneida, Kirkland,
Lenox and North Syracuse.
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4294 7521 4286 7529 4298 7632
4320 7609 4316 7588 4332 7587 4333 7588
4343 7584 4348 7579 4342 7553 4361 7511
TIME...MOT...LOC 1510Z 274DEG 36KT 4368 7555 4304 7623
DJPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1124 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 1 NE MOOSIC 41.37N 75.68W
03/26/2021 M56 MPH LACKAWANNA PA MESONET
MESONET STATION EW7427 MOOSIC.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 1 S ELMIRA ARPT 42.15N 76.90W
03/26/2021 M53 MPH CHEMUNG NY ASOS
ASOS STATION KELM ELMIRA AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1206 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM NON-TSTM WND GST 1 NE MOOSIC 41.37N 75.68W
03/26/2021 M58 MPH LACKAWANNA PA MESONET
MESONET STATION EW7427 MOOSIC.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1219 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM NON-TSTM WND GST 3 S HARTSVILLE 42.21N 77.69W
03/26/2021 M55 MPH STEUBEN NY MESONET
MESONET STATION HART HARTSVILLE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT FRI MAR 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM NON-TSTM WND GST 1 SE READING CENTER 42.43N 76.92W
03/26/2021 M56 MPH SCHUYLER NY MESONET
MESONET STATION EW5321 GABRIELS JUNCTION.
&&The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948754.